Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 210, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 4:19 PM CDT for Calhoun County, Pocahontas County, Webster County, Iowa. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2007, 4:19 PM CDT (21:19 UTC)
- Expired
- Jul 18, 2007, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:22 PM CDT | TSTM WND DMG | Pomeroy, IA | 6-8 INCH TREE LIMBS DOWN. |
| Jul 18, 4:30 PM CDT | TSTM WND GST 70 | N Manson, IA | 8 INCH TREE LIMBS DOWN...POWER IS OUT. |
| Jul 18, 4:33 PM CDT | TSTM WND DMG | Manson, IA | POWERPOLLS REPORTED DOWN IN MANSON ALONG WITH SEVERAL TREE LIMBS. |
| Jul 18, 4:53 PM CDT | TSTM WND DMG | Callender, IA | 6 TO 8 INCH TREE LIMBS DOWN IN TOWN WITH SMALLER BRANCHES AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 2:09 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 182118 SVRDMX IAC025-151-187-182200- /O.NEW.KDMX.SV.W.0210.070718T2119Z-070718T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 419 PM CDT WED JUL 18 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN CENTRAL IOWA... THIS INCLUDES THE CITY OF FORT DODGE... SOUTHEASTERN POCAHONTAS COUNTY IN NORTHWEST IOWA... NORTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA... * UNTIL 500 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF MANSON...OR ABOUT 23 MILES WEST OF FORT DODGE... AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANSON BY 425 PM CDT... FORT DODGE BY 455 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHERN IOWA. LAT...LON 4265 9398 4223 9398 4251 9472 4264 9460 TIME...MOT...LOC 2119Z 296DEG 30KT 4258 9458 $$ JUNGBLUTH
1 follow-up statement
000
WWUS53 KDMX 182144
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT WED JUL 18 2007
IAC151-182153-
/O.CAN.KDMX.SV.W.0210.000000T0000Z-070718T2200Z/
POCAHONTAS IA-
443 PM CDT WED JUL 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS COUNTY
IS CANCELLED...
AT 440 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.
LAT...LON 4257 9460 4256 9446 4264 9444 4265 9399
4262 9398 4223 9398 4251 9472
TIME...MOT...LOC 2143Z 302DEG 38KT 4262 9403 4238 9435
$$
IAC025-187-182200-
/O.CON.KDMX.SV.W.0210.000000T0000Z-070718T2200Z/
WEBSTER IA-CALHOUN IA-
443 PM CDT WED JUL 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN CALHOUN AND WEBSTER COUNTIES...
AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM VINCENT TO CALLENDER...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF FORT DODGE TO 13
MILES SOUTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
OTHO BY 450 PM CDT...
DUNCOMBE BY 455 PM CDT...
LEHIGH BY 500 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
AT 435 PM...TREE LIMBS AND POWER POLES WERE REPORTED DOWN IN MANSON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.
LAT...LON 4257 9460 4256 9446 4264 9444 4265 9399
4262 9398 4223 9398 4251 9472
TIME...MOT...LOC 2143Z 302DEG 38KT 4262 9403 4238 9435
$$
JUNGBLUTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 18, 2:50 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT WED JUL 18 2007 .DISCUSSION... FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA FOR THE REMAINDER OF THE FORECAST PERIOD. UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT. STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING. AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES OF PRECIP EXPECTED INTO THURSDAY. LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD. THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE EXTENDED PERIOD. && .AVIATION...18/18Z AREA OF TSRA ACROSS SITUATED ACROSS SRN MN INTO NRN IA...WITH CLOUD BASES AROUND BKN020-030. REMAINDER OF AREA CURRENTLY BENEATH SOME MID/HIGH CLOUDS. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE NEXT FEW HOURS ACROSS NORTHERN IOWA...AND WITH THE CONVECTION EXPECTED TO SLIDE SOUTHWARD THROUGH THE NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY. && ALBRECHT
Hazardous weather outlook, Jul 18, 3:42 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT WED JUL 18 2007 IAZ027-028-039-192045- BUTLER-BREMER-BLACK HAWK- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT...WITH THE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY SEVERE THREATS. HEAVY RAIN WILL ACCOMPANY THE STRONG TO SEVERE THUNDERSTORMS WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ004>007-015>017-023>026-033>038-047>050-192045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ044>046-057>062-070>075-081>086-096-097-192045- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS FOR THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT. IAZ092>095-192045- TAYLOR-RINGGOLD-DECATUR-WAYNE- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY... WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 51 min |
| Jul 18, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas | 47 min |
| Jul 18, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 42 min |
| Jul 18, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 49 min |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Jul 18, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 56 min |
| Jul 18, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 30 min |
| Jul 18, 5:14 PM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| Jul 18, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 45 min |
| Jul 18, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 43 min |
| Jul 18, 5:37 PM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jul 18, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Story | 53 min |
| Jul 18, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 57 min |
| Jul 18, 5:57 PM CDT | Tornado Warning | DMX | Grundy | 21 min |
| Jul 18, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 43 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.